Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 206, NWS Jackson, MS

May 8, 20204 counties in Mississippi; Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 8, 2020, 8:30 AM CDT for 4 counties in Mississippi; Concordia Parish, Louisiana. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2020, 8:30 AM CDT (13:30 UTC)
Expired
May 8, 2020, 9:45 AM CDT
In force
75 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Concordia Parish, LA, Adams County, MS, Claiborne County, MS, Franklin County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 133 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:28 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 8, 6:28 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
628 AM CDT Fri May 8 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
A storm system is moving into the region ahead of an advancing
cold front. TSRA expected in nrn terminals in the next few hours.
Coverage expanding this morning with convection along and ahead of
the front. Much of the TAF pd will be dominated by precip...have
best chances for initial thunder from 12z to 18z across central
MS. VFR in most locations for now...dropping to at least MVFR
vis/cig with the line of thunderstorms this morning. Winds gusty
throughout the day, coming around to northerly by later this
afternoon. Clearing expected after 00z.

&&

.DISCUSSION...
A deep upper low is parked over the Great Lakes region this
morning, keeping a broad scale trough over much of the eastern
CONUS. This, coupled with with narrow ridging over the Pac coast
results in a WNW flow pattern aloft. Several waves dropping into
the trough driving the weather for today, bringing with them a
chance for severe storms. Overnight, some scattered weak showers
and thunderstorms moved through the region, out ahead of an
advancing system. An MCS out over OK and the Red River Valley is
moving ESE, and in some models, dropping into the ArkLaMiss region
near 11-12z this morning. Severe Thunderstorm Watches are in place
to the west, but there is currently some question as to how the
storms will evolve as they approach the delta. Some CAMs depicting
the storms outflow running out ahead and effectively breaking the
line apart just as it moves into NE LA, still bringing showers and
thunderstorms...but less of a widespread threat. The upper wave
associated with that MCS gets absorbed into the broad h5 trough as
another vigorous wave drops into the Miss River Valley. The
second shortwave comes around the upper trough, and a surface
front pushes through the region with cooler and drier air behind
it. Showers and thunderstorms developing along/ahead of the
boundary accompany it for the late morning hours through the end
of the afternoon. Severe threat is highly conditional across the
board. The first round of storms associated with the MCS out over
OK this morning will depend greatly on whether or not it can keep
up with its outflow...with the best instability/shear to the west
and south. The remnants of that convection re-focused by the
advancing front today is the next round...and though showers and
thunderstorms are anticipated throughout the day...the severity is
again at least partially conditional on how much turnover happens
with the storms this morning. However, strong south/southwesterly
flow brings in plenty of rich theta-e air, concentrated in the
southwestern portions of the forecast area, invof the highest
shear values along and south of I-20 from 16Z to 00z...which
coincides with the location of the slight risk in SPCs day one
outlook. In addition to the general concern for hail/wind... there
was previously a large difference in qpf totals for this event.
Seems a lot of that discrepancy was in the ongoing precip/general
ascent over the area between the morning convection and the actual
arrival of the frontal boundary. The speed of the system clearing
out around 00z or shortly thereafter minimizes the threat of
widespread flooding...but with the rich moisture advection into
the SW through the morning, will need to keep an eye on any
overachieving storms.

Majority of the convection should clear the forecast area and be
along the coast by 00z. Overnight will be mostly clear in the wake
of the storms, and temperatures will drop into the 40s. Will need
to watch xover temps in the SE with enhanced llvl BL moisture.
There may be a brief pd of fog potential as temps drop behind
clearing skies...until the drier air can scour out the moisture.

Saturday through Thursday...
Though a surface high will push across the area this weekend,
broad upper troughing will persist over the eastern portion of the
CONUS. As a result clouds may linger, especially over the
southern half of the area, into Sunday. That along with persisting
CAA will result in below normal temperatures during the day
Saturday. Saturday night/Sunday morning, a few areas mainly in
Northeast MS may dip into the upper 30s if clouds don't stick
around and become disruptive to radiational cooling. Heading into
the new work week, upper flow will trend more zonal, and a surface
ridge will build across much of the East. This will result in
generally dry and benign conditions through the middle of the week
with temperatures moderating to above normal. By Wednesday,
return flow on the back side of the surface ridge will result in
gradual moistening of the atmosphere. With things becoming warmer
and more moist, isolated airmass convection will become possible
by Thursday with temperatures in some locations potentially
pushing 90 degrees. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  46  68  45 /  97  10   0   0
Meridian      73  44  67  43 /  93  16   0   0
Vicksburg     72  47  67  47 /  94   8   0   0
Hattiesburg   81  47  71  47 /  75  26   0   0
Natchez       77  48  68  47 /  95  11   0   0
Greenville    70  46  65  45 /  95   3   0   0
Greenwood     69  44  66  42 /  96   4   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 7 PM CDT this evening for MSZ018-019-025>039-
     044>046.

LA...None.
AR...Wind Advisory until 7 PM CDT this evening for ARZ074-075.

&&

HJS
Hazardous weather outlook, May 8, 5:19 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
519 AM CDT Fri May 8 2020

ARZ074-075-MSZ019-025-027>039-044>046-091030-
Ashley-Chicot-Sunflower-Leflore-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Leake-Neshoba-Kemper-
519 AM CDT Fri May 8 2020

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, a few downed trees and power lines are possible due to
sustained winds ranging from 25 to 35 mph and potential for wind
gusts over 40 mph. Travel will also be difficult for those in
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ018-026-091030-
Bolivar-Grenada-
519 AM CDT Fri May 8 2020

This hazardous weather outlook is for portions of north central
Mississippi, and northwest Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Today, a few downed trees and power lines are possible due to
sustained winds ranging from 25 to 35 mph and potential for wind
gusts over 40 mph. Travel will also be difficult for those in
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ007>009-MSZ040>042-052-091030-
Morehouse-West Carroll-East Carroll-Issaquena-Sharkey-Yazoo-
Lauderdale-
519 AM CDT Fri May 8 2020

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, weak trees and limbs may break and fall due to sustained
winds up to 25 mph and wind gusts around 35 mph. High profile
vehicles could also be affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ015-016-023>026-MSZ043-047>051-053>066-072>074-091030-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Madison MS-Warren-Hinds-Rankin-Scott-Newton-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
519 AM CDT Fri May 8 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Today, severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, weak trees and limbs may break and fall due to sustained
winds up to 25 mph and wind gusts around 35 mph. High profile
vehicles could also be affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:03 AM CDTSpecial Weather StatementJANAttala, Carroll, Grenada, Holmes, Humphreys, Leflore and 2 more87 min
May 8, 9:04 AM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Lincoln47 min
May 8, 9:17 AM CDTSpecial Weather StatementJANBolivar, Issaquena, Sharkey, Washington88 min
May 8, 9:51 AM CDTSpecial Weather StatementJANJefferson Davis, Lawrence24 min
May 8, 10:39 AM CDTSpecial Weather StatementJANAdams36 min
May 8, 10:51 AM CDTSpecial Weather StatementJANAttala, Carroll, Choctaw, Clay, Grenada, Holmes and 9 more54 min
May 8, 10:57 AM CDTSpecial Weather StatementJANFranklin33 min
May 8, 11:22 AM CDTSpecial Weather StatementJANLincoln23 min
May 8, 11:51 AM CDTSpecial Weather StatementJANAdams, Claiborne, Copiah, Franklin, Hinds, Jefferson and 5 more54 min
May 8, 7:20 AM CDTSevere Thunderstorm WarningJANCatahoula, Franklin, Richland55 min
May 8, 8:04 AM CDTSevere Thunderstorm WarningJANTensas56 min
May 8, 9:56 AM CDTSpecial Weather StatementJANCatahoula49 min
May 8, 10:24 AM CDTSpecial Weather StatementJANConcordia36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.